Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 137, NWS Aberdeen, SD

August 27, 20214 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 27, 2021, 1:44 AM CDT for 4 counties in South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 1:44 AM CDT (06:44 UTC)
Expired
Aug 27, 2021, 2:30 AM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Hyde County, SD, Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 8:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

053 
WUUS53 KABR 270644
SVRABR
SDC065-069-107-119-270730-
/O.NEW.KABR.SV.W.0137.210827T0644Z-210827T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
144 AM CDT Fri Aug 27 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Eastern Sully County in central South Dakota...
  Northern Hyde County in central South Dakota...
  Southeastern Potter County in north central South Dakota...
  Northeastern Hughes County in central South Dakota...

* Until 230 AM CDT.

* At 144 AM CDT, severe thunderstorms were located along a line
  extending from near Agar to 7 miles east of Canning, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Agar around 150 AM CDT.
  Cottonwood Lake Near Agar around 200 AM CDT.

Other locations in the path of these severe thunderstorms include
Harrold, Holabird, Stone Lake and Highmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4476 10021 4507 9966 4492 9957 4490 9957
      4489 9956 4454 9935 4433 10000
TIME...MOT...LOC 0644Z 228DEG 31KT 4479 10011 4439 9988 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
3 follow-up statements
208 
WWUS53 KABR 270700
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
200 AM CDT Fri Aug 27 2021

SDC065-069-107-119-270730-
/O.CON.KABR.SV.W.0137.000000T0000Z-210827T0730Z/
Sully SD-Hyde SD-Potter SD-Hughes SD-
200 AM CDT Fri Aug 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EASTERN SULLY...NORTHERN HYDE...SOUTHEASTERN POTTER AND
NORTHEASTERN HUGHES COUNTIES...

At 200 AM CDT, severe thunderstorms were located along a line
extending from near Cottonwood Lake Near Agar to near Harrold, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Cottonwood Lake Near Agar, Holabird, Stone Lake and Highmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4477 10004 4498 9960 4492 9957 4490 9957
      4489 9956 4454 9935 4438 9984
TIME...MOT...LOC 0700Z 228DEG 31KT 4488 9997 4448 9974 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
645 
WWUS53 KABR 270714
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
214 AM CDT Fri Aug 27 2021

SDC065-270724-
/O.CAN.KABR.SV.W.0137.000000T0000Z-210827T0730Z/
Hughes SD-
214 AM CDT Fri Aug 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUGHES COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central South Dakota.

LAT...LON 4455 9966 4455 9972 4483 9991 4498 9960
      4492 9957 4490 9957 4489 9956 4464 9941
      4452 9966
TIME...MOT...LOC 0714Z 231DEG 35KT 4496 9976 4456 9954 

$$

SDC069-107-119-270730-
/O.CON.KABR.SV.W.0137.000000T0000Z-210827T0730Z/
Sully SD-Hyde SD-Potter SD-
214 AM CDT Fri Aug 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EASTERN SULLY...NORTHWESTERN HYDE AND SOUTHEASTERN POTTER
COUNTIES...

At 214 AM CDT, severe thunderstorms were located along a line
extending from near Stone Lake to near Holabird, moving northeast at
40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stone Lake and Cottonwood Lake Near Agar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 9966 4455 9972 4483 9991 4498 9960
      4492 9957 4490 9957 4489 9956 4464 9941
      4452 9966
TIME...MOT...LOC 0714Z 231DEG 35KT 4496 9976 4456 9954 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
743 
WWUS53 KABR 270724
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
224 AM CDT Fri Aug 27 2021

SDC069-107-119-270734-
/O.EXP.KABR.SV.W.0137.000000T0000Z-210827T0730Z/
Sully SD-Hyde SD-Potter SD-
224 AM CDT Fri Aug 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SULLY...NORTHWESTERN
HYDE AND SOUTHEASTERN POTTER COUNTIES WILL EXPIRE AT 230 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central South Dakota.

LAT...LON 4455 9966 4455 9972 4483 9991 4498 9960
      4492 9957 4490 9957 4489 9956 4464 9941
      4452 9966
TIME...MOT...LOC 0724Z 228DEG 31KT 4501 9969 4461 9947 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:55 AM CDT, 49 minutes earlier.

Area forecast discussion, Aug 27, 12:55 AM CDT, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1255 AM CDT Fri Aug 27 2021

.UPDATE...
Issued at 1249 AM CDT Fri Aug 27 2021

Aviation discussion updated below for the 06Z TAFs.

UPDATE Issued at 918 PM CDT Thu Aug 26 2021

Severe Thunderstorm Watch has been issued for the southern part of
the CWA near a stalled out frontal boundary and in association
with a strengthening low level jet. Increased POPs in that area
and included a mention of possible severe storms. No other changes
made to the forecast at this time.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 251 PM CDT Thu Aug 26 2021

We remain under a persistent and messy weather pattern with
off and on showers and thunderstorms that remain a little difficult
to time. Southwesterly flow remains at 500mb with several embedded
waves. The main shortwave is over MT/WY this afternoon and will move
into the western Dakotas tonight. Will continue to monitor rounds of
showers and thunderstorms that are being enhanced by an area of high
shear. We're still looking at the chance for more storms over our
southwestern counties this evening into the overnight hours. Just
how the storms evolve is in question, mainly on how far north the
storms will move. The HRRR continues to be on the more
aggressive/farther north solution, with the potential of storms
mainly near the Missouri River around 05-06Z (mainly south of
Mobridge). HREF keep much of the more significant UH values over our
southern counties, but can not rule out the HRRR. Expect whatever
develops to shift east-northeast overnight and exit into
northeastern SD/western MN by around 12Z. This will be while the
surface low over NE pushes northeast into portions of southeastern
SD. While that feature moves into southwestern MN Friday evening,
yet another low will be moving into southwestern SD. At this point
expect mainly dry weather for Friday afternoon, before storms near
from the northwest Friday night and expand across the forecast area
overnight. Any storm that does develop will have the potential to
produce strong winds, hail, and heavy rain. PW values remain over
1in through the period.

.LONG TERM...(Saturday through Thursday)
Issued at 251 PM CDT Thu Aug 26 2021

A somewhat active pattern will continue across the northern CONUS
through the extended time period. To start the period, an upper trof
will be advecting across the Dakotas Saturday and Saturday night.
The main low level boundary associated with the upper trof will
stretch from ne-sw across eastern South Dakota by afternoon.
Moderate instability is expected to develop along this feature with
daytime heating, particularly over far eastern SD, and western
Minnesota. So, expect most activity that develops over eastern SD to
likely move into MN quickly in the evening. Moderate instability and
strong deep layer shear suggests some severe weather is likely.
Later Saturday night and Sunday should be mostly dry as sfc high
wafts over the forecast area. Return southerly flow begins in
earnest Monday through Tuesday, with convection chances returning to
the forecast. Mid-level ridging builds across the region for
midweek, but with a sfc boundary in the vicinity, pcpn chances will
continue. The end of the week may bring a lesser chance of pcpn as a
front settles out to the south of the forecast area. Temperatures,
overall, will favor near to slightly below normal for the period,
except for mid-week when the ridge aloft may allow for warmer than
normal temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1249 AM CDT Fri Aug 27 2021

Terminals KABR,KATY,KPIR,KMBG

MVFR/IFR CIGs will affect a good portion of the region overnight
and into the early morning hours on Friday. MVFR VSBY in BR is
also expected over parts of the area. A complex of TSRA currently
west of KPIR at 06Z will likely brush or even hit the terminal
with gusty winds and +TSRA conditions. Additional -TSRA/TSRA
activity is possible across the region later tonight and into the
morning hours on Friday. Heavier TSRA may produce MVFR/IFR
conditions.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...KF
LONG TERM...TDK
AVIATION...TMT
Hazardous weather outlook, Aug 26, 11:58 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
1158 AM CDT Thu Aug 26 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271700-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1158 AM CDT Thu Aug 26 2021 /1058 AM MDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will be possible this afternoon, mainly
over northern and northeastern South Dakota into west central
Minnesota. Another round of showers and thunderstorms will be
possible overnight and into Friday morning. A few strong to severe
storms will be possible. Hail, strong winds, and heavy rain are all
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The unsettled pattern persists through Saturday, with several rounds
of strong to severe storms possible. Additional showers and
thunderstorms will be possible Sunday night through Monday, as well
as Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

KF

In the hours before

Local storm report, Aug 27, 12:44 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1244 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND GST     1 E HAYES               44.37N 101.00W
08/27/2021  M59 MPH          STANLEY            SD   PUBLIC

            PERSONAL WEATHER STATION.

&&

TMT
Special weather statement, Aug 27, 12:51 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1251 AM CDT Fri Aug 27 2021

SDZ033>035-270615-
Hughes SD-Stanley SD-Sully SD-
1251 AM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southwestern Sully,
central Stanley and northwestern Hughes Counties through 115 AM
CDT/1215 AM MDT/...

At 1250 AM CDT/1150 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Chantier Creek Recreation Area, or 14 miles
northwest of Fort Pierre, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oahe Mission Rec Area around 105 AM CDT.
  West Shore Rec Area around 1205 AM MDT.
  Spring Creek Rec Area, Cow Creek Rec Area, Okobojo Point Rec Area
  and Overlook Rec Area around 110 AM CDT.
  Southern Lake Oahe around 1210 AM MDT.

Other locations in the path of this storm include Grey Goose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for central South Dakota.

&&

LAT...LON 4423 10068 4461 10086 4469 10048 4433 10023
TIME...MOT...LOC 0550Z 244DEG 29KT 4446 10066

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Parkin
Local storm report, Aug 27, 1:07 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
107 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     TSTM WND GST     10 SW CHANTLER CREEK RE 44.39N 100.77W
08/27/2021  M64 MPH          STANLEY            SD   MESONET

            MESONET STATION 202 HAYES (SDDOT).

&&

TMT
Special weather statement, Aug 27, 1:19 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
119 AM CDT Fri Aug 27 2021

SDZ033-035-270645-
Hughes SD-Stanley SD-
119 AM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southeastern Stanley
and northwestern Hughes Counties through 145 AM CDT/1245 AM MDT/...

At 119 AM CDT/1219 AM MDT/, Doppler radar was tracking a strong
thunderstorm over Pierre, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rousseau around 130 AM CDT.

Other locations in the path of this storm include Canning and Blunt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for central South Dakota.

&&

LAT...LON 4422 10029 4441 10046 4455 9988 4442 9984
TIME...MOT...LOC 0619Z 238DEG 36KT 4435 10029

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:05 AM CDTSevere Thunderstorm WarningABRStanley55 min
Aug 27, 12:51 AM CDTSpecial Weather StatementABRStanley24 min
Aug 27, 1:06 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully39 min
Aug 27, 1:19 AM CDTSpecial Weather StatementABRHughes26 min
Aug 27, 3:27 AM CDTSpecial Weather StatementABRJones18 min
Aug 27, 4:23 AM CDTSpecial Weather StatementABRHughes37 min
Aug 27, 4:53 AM CDTSpecial Weather StatementABRHand, Hyde37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.